Washington, 2011

Heavy Snow and High Wind in Washington, February 27 to 28, 2011

February 27 to 28, 2011 · NWS PDT · 5 events in 5 counties and zones

A strong cold front brought high winds to the Lower Columbia Basin of Washington and heavy snow in the mountain areas. The heavy snowfall closed Interstate 90 over Snoqualmie Pass for several hours.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong cold front brought high winds to the Lower Columbia Basin of Washington and heavy snow in the mountain areas. The heavy snowfall closed Interstate 90 over Snoqualmie Pass for several hours. School was closed in Cle Elum Roslyn. Peak winds reported in miles per hour included 8 miles northwest of West Richland (58), 15 miles west of Basin City (67), and 14 miles north northwest of West Richland (59). Snowfall amounts reported in inches included Cle Elum (17), 7 miles north northwest of Easton (23.5), Easton (15), 4 miles west of Roslyn (20), Snowden (16), 5 miles northeast of White Salmon (21), 8 miles northeast of Lyle (10), Touchet SnoTel (8), 13 miles east northeast of Walla Walla (8), and Goldendale (5).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 27, 2:20 PM PST, 25 minutes earlier.

Area forecast discussion, Feb 27, 2:20 PM PST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
220 PM PST SUN FEB 27 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY. THE FORECAST AREA WILL BE
UNDER THE INFLUENCE OF A MOIST W-SW FLOW ALOFT OVER THE NEXT 48
HOURS.  A STRONG LOW IS PRESENT OFF THE B.C. COAST AND A SECONDARY
SURFACE LOW IS DEVELOPING NORTH OF VANCOUVER, B.C.  A COLD FRONT
ASSOCIATED WITH THE SECONDARY LOW IS MOVING ALONG THE WA COAST AND
WILL TRACK SOUTHEASTWARD TONIGHT AND MONDAY.  THIS FRONT WILL
PRIMARILY BE RESPONSIBLE FOR THE MODERATE TO HEAVY SNOW ALONG THE
CASCADES AND THE BLUE MOUNTAINS.  CURRENTLY...A WINTER STORM WARNING
IS IN EFFECT FOR THE WA EAST SLOPES. AS THE COLD FRONT SAGS
SOUTHWARD MONDAY...SNOW WILL BEGIN TO SPREAD ALONG THE OREGON
CASCADES.  SNOW WILL ALSO DEVELOP ALONG THE BLUE MOUNTAINS MONDAY
MORNING.  SNOW WILL INCREASE IN INTENSITY IN THESE AREAS MONDAY
NIGHT.  AFTER MUCH CONSIDERATION...THE WINTER STORM WATCH WILL SOON
BE A WINTER WEATHER ADVISORY BEGINNING AT NOON ON MONDAY.  MOST OF
THE SNOW ALONG THE EAST SLOPES OF OREGON WILL BE NEAR THE CREST.  IN
ADDITION...SNOW LEVELS WILL INCREASE TO AROUND 4500 FEET ON TUESDAY
WITH SNOW CHANGING TO RAIN OVER MOST OF THE ZONE.  THE NORTHERN BLUE
MOUNTAINS WILL SEE SIGNIFICANT SNOW BUT AMOUNTS DO NOT APPEAR TO
MEET WARNING CRITERIA.  THERE WILL BE NUMEROUS SNOW SHOWERS OVER
OTHER PORTIONS OF THE FORECAST AREA BUT DO NOT EXPECT AMOUNTS TO
WARRANT ANY WINTER HIGHLIGHTS AT THIS TIME. OROGRAPHIC LIFT WILL BE
STRONGEST ALONG THE CASCADES AND THE NORTHERN BLUE MOUNTAINS.  AS
STATED EARLIER...SNOW LEVELS WILL INCREASE ON TUESDAY.  A WELL
ORGANIZED LOW MOVING TOWARDS THE OREGON COAST WILL PROVIDE WARM AIR
ADVECTION ON TUESDAY...AND WEAK RIDGING WILL FORCE PRECIPITATION
NORTH INTO WASHINGTON.

WINDS ARE ANOTHER MAJOR WEATHER CONCERN FOR THE NEXT 24 HOURS.  A
STRONG POLAR JET ALONG THE BOTTOM OF THE UPPER LEVEL TROUGH OFF THE
EASTERN PACIFIC WILL APPROACH THE PACIFIC NW TONIGHT.  A LOW LEVEL
JET WILL ALSO FORM...RESULTING IN VERY STRONG RIDGETOP WINDS.  WINDS
ALOFT ARE EXPECTED TO REACH THE SURFACE WITH THE APPROACH OF A
SURFACE COLD FRONT.  HIGH WIND WARNINGS WERE ISSUED FOR THE
WASHINGTON PORTION OF THE COLUMBIA BASIN AND THE YAKIMA VALLEY.
WILL ALSO INCLUDE THE SIMCOE HIGHLANDS IN THE HIGH WIND WARNING.
WIND ADVISORIES HAVE BEEN POSTED FOR MOST OF THE LOW ELEVATIONS OF
THE FORECAST AREA.  THERE WILL BE AREAS OF BLOWING SNOW AND THE
POSSIBILITY OF LOCAL WHITE-OUT CONDITIONS.  IN THE COLUMBIA
BASIN...PATCHY BLOWING DUST CAN BE EXPECTED.  WATER VAPOR LOOPS SHOW
AN IMPRESSIVE DRY SLOT WHICH ADDS TO THE CONFIDENCE OF MIXING OF
WINDS TO THE SURFACE.  JOHNSON

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...MODELS KEEP AN ACTIVE
PATTERN OVER THE PACIFIC NORTHWEST THROUGH THE PERIOD...BUT THEY
HAVE BEEN INCONSISTENT WITH THE TIMING AND STRENGTH OF INDIVIDUAL
WAVES. GFS ENSEMBLES SHOW THE SAME PATTERN OF A TROUGH LOCATED
OFFSHORE WITH SIGNIFICANT TIMING DIFFERENCES BY WEDNESDAY. THIS
GIVES A LOW CONFIDENCE IN TIMING AND STRENGTH OF THE INDIVIDUAL
WAVES. TUESDAY NIGHT A WARM FRONT WILL MOVE NORTH THROUGH THE CWA
WITH RISING SNOW LEVELS. ISENTROPIC LIFT ASSOCIATED WITH THE FRONT
WILL KEEP WIDESPREAD RAIN OVER THE AREA. STRONG SOUTHERLY WINDS WILL
DEVELOP BEHIND THE FRONT WEDNESDAY...PARTICULARLY IN OREGON.
WEDNESDAY OR WEDNESDAY NIGHT AN OCCLUDED FRONT WILL MOVE ACROSS
OREGON. THIS PROBABLY WILL KEEP RAIN OR SNOW OVER THE AREA. THE
TERRAIN WILL DISRUPT THE FRONTAL STRUCTURE BUT THE MODELS ARE STILL
SHOWING ENOUGH LIFT FOR PRECIPITATION. A WEAK DISTURBANCE IN
SOUTHWEST FLOW WITH SOME RAIN SHADOWING WILL CROSS EASTERN
WASHINGTON AND OREGON THURSDAY. THURSDAY NIGHT THROUGH SUNDAY A
FRONTAL BOUNDARY WILL BE SOMEWHERE OVER THE PACIFIC NORTHWEST.
THURSDAY A COLD FRONT MAY MOVE OVER THE CWA. THE ECMWF HAS A WARM
FRONT FRIDAY AFTERNOON WHILE THE GFS DELAYS THE WARM FRONT UNTIL
FRIDAY NIGHT. A COLD FRONT MAY MOVE THROUGH SOMETIME SATURDAY...
FOLLOWED BY ANOTHER WARM FRONT SUNDAY. THESE FRONTS WILL KEEP MILD
NIGHTTIME AND COOL DAYTIME TEMPERATURES OVER THE AREA. SINCE THE
STORM TRACK WILL REMAIN SOMEWHERE OVER THE AREA...THERE WILL BE HIGH
CHANCE TO LIKELY POPS EXCEPT IN TYPICALLY RAIN SHADOWED AREAS.
COONFIELD

&&

.AVIATION...18Z TAFS. INCREASING WINDS WILL BE THE MAIN CONCERN FOR
THE TAFS ESPECIALLY TONIGHT INTO MONDAY MORNING. FOR TODAY EXPECT
SOUTH TO SOUTHWEST WINDS 5-15KT INCREASING TO 10-20KT. AS A STRONG
JET STREAM MOVES ACROSS WASHINGTON AND OREGON TONIGHT SURFACE WINDS
WILL INCREASE AS HIGHER WINDS ALOFT MIX TO THE SURFACE. SHOULD SEE
SSW WINDS 20-30KT WITH GUSTS 35-45KT. ONLY TAF SITE WHICH NOT SEE
THE STRONG WINDS WILL LIKELY BE KDLS. AS FOR CLOUDS CEILINGS WILL BE
040-070AT KDLS...KPDT...AND KALW...WITH SCT-BKN CLOUDS AT 050-100
FOR OTHER TAF SITES. A FEW SHOWERS ARE POSSIBLE THOUGH EXPECT MOST
OF THE PRECIPITATION TO BE OVER THE MOUNTAINS.  76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  34  46  32  47 /  20  60  60  50
ALW  34  49  34  48 /  40  60  50  50
PSC  34  51  33  50 /  30  50  40  40
YKM  29  48  25  44 /  50  60  40  40
HRI  33  52  32  50 /  20  60  50  40
ELN  27  44  22  41 /  60  60  40  50
RDM  27  43  26  47 /  30  60  60  60
LGD  28  41  30  45 /  40  60  70  50
GCD  24  42  28  44 /  30  50  70  60
DLS  31  46  32  45 /  50  70  50  60

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 3 PM PST MONDAY ORZ042-044-049-050-507>509.

     WINTER WEATHER ADVISORY FROM NOON MONDAY TO 3 PM PST TUESDAY
     ORZ502.

     WINTER WEATHER ADVISORY FROM NOON MONDAY TO NOON PST TUESDAY
     ORZ509.

WA...WIND ADVISORY UNTIL 3 PM PST MONDAY WAZ029.

     WINTER WEATHER ADVISORY FROM NOON MONDAY TO 3 PM PST TUESDAY
     WAZ030.

     HIGH WIND WARNING UNTIL 3 PM PST MONDAY WAZ027-028-521.

     WINTER STORM WARNING UNTIL 7 PM PST MONDAY WAZ520.

&&

THREAT INDEX
MONDAY : RED
TUESDAY : YELLOW
WEDNESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

85/76/76
Hazardous weather outlook, Feb 27, 5:08 AM PST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
508 AM PST SUN FEB 27 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
281315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
508 AM PST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE WASHINGTON CASCADES

STRONG WIND
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON

A PACIFIC STORM SYSTEM WILL BRING ABUNDANT MOISTURE AND HEAVY SNOW
TO THE EAST SLOPES OF THE WASHINGTON CASCADES TODAY AND TONIGHT. A
WINTER STORM WARNING IS IN EFFECT. PLEASE REFER TO LATEST
PDXWSWPDT FOR MORE DETAILS.

A VERY STRONG LOW LEVEL JET AND TIGHT SURFACE PRESSURE GRADIENT
WILL LEAD TO VERY STRONG WINDS ACROSS THE YAKIMA VALLEY AND LOWER
COLUMBIA BASIN OF WASHINGTON THIS EVENING THROUGH AT LEAST MIDDAY
MONDAY. A HIGH WIND WARNING IS IN EFFECT. PLEASE REFER TO THE
LATEST PDXNPWPDT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW MONDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON CASCADES,
     NORTHERN BLUE MOUNTAINS OF OREGON

STRONG WIND MONDAY
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON

SNOW TUESDAY
     EAST SLOPES OF THE OREGON CASCADES

SNOW HEAVY AT TIMES WILL AFFECT THE EAST SLOPES OF THE WASHINGTON
AND OREGON CASCADES AND BLUE MOUNTAINS THROUGH MONDAY AND POSSIBLY
INTO TUESDAY. STRONG WINDS WILL CONTINUE INTO AT LEAST MIDDAY
MONDAY FOR THE LOWER COLUMBIA BASIN OF WASHINGTON AND THE YAKIMA
VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 2 high wind. Local standard time, as filed.

High Wind, Lower Columbia Basin

When
February 27, 2:45 PM PST to February 28, 9:15 AM PST
Where
Lower Columbia Basin forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

Heavy Snow, East Slopes of the Washington Cascades

When
February 27, 7:00 PM PST to February 28, 11:59 PM PST
Where
East Slopes of the Washington Cascades forecast zone
Reported by
Trained Spotter

Heavy Snow, Simcoe Highlands

When
February 28, 6:00 AM PST to 11:59 PM PST
Where
Simcoe Highlands forecast zone
Reported by
Trained Spotter
Coordinates
46.166, -120.764 (the zone’s center; the record gives no point)

High Wind, Blue Mountain Foothills

When
February 28, 10:21 AM PST to 12:00 PM PST
Where
Blue Mountain Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

Heavy Snow, Northwest Blue Mountains

When
February 28, 2:00 PM PST to 11:59 PM PST
Where
Northwest Blue Mountains forecast zone
Reported by
SNOTEL
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279487, 279495, 279496, 279485, 279497.